Penticton outreach volunteers save overdosing woman's life | iNFOnews | Thompson-Okanagan's News Source

Current Conditions

0.1°C

Kelowna News

Penticton outreach volunteers save overdosing woman's life

Image Credit: FACEBOOK/Keep the Cold Off Penticton Foundation
October 09, 2020 - 4:00 PM

Staff with a Penticton non-profit organization that aims to help the city's vulnerable population helped save an overdosing woman by administering naloxone earlier this week.

Keep The Cold Off Penticton Foundation president Mike Forster and vice-president Kristyn Trickey were driving around Penticton, Oct. 7, at roughly 5:30 p.m. when they noticed a woman who appeared to be overdosing slumped over on the steps of Bethel Church.

They pulled up and Forster, who’s a nurse, saw the woman had no pulse, there was blood everywhere and she wasn’t breathing. Her lips were blue, he said.

With the help of another individual on the scene who called 9-1-1, they began to administer three doses of naloxone spray and an additional three doses of the naloxone needles before performing CPR.

READ MORE: Kamloops and Kelowna overdose death toll surpasses 2019 by August

“(The spray) works faster and it’s more concentrated,” Forster said.

The overdosing woman's friends asked Forster and Trickey not to call emergency services, a request they refused, and the group scattered when emergency crews arrived, he said.

“It seemed like forever waiting for the sirens in the background,” Forster said.

Eventually, the woman regained a pulse and was loaded into the ambulance, he said. They don’t know what the outcome was in the hospital.

Having served roughly 476 members of the vulnerable population on the streets from December to March last year, this is the first time the pair has had to use their naloxone kits.

They posted about the experience on Facebook, as a way to bring light to how effective the spray is and to let people know that if someone is overdosing, others will not get in trouble for calling 9-1-1.

“A lot of people don’t realize with the naloxone, is that you can use it but eventually it will wear off. That’s why it’s so important that (those who are overdosing) go to the hospital,” Trickey said. “It seems that people think there’s no need to call the ambulance and police and that’s why we’re trying to educate on that.”

READ MORE: Decriminalization of illicit drugs on Dr. Bonnie Henry's radar

“I’m just wanting to open up the conversation on this and share our own real-life experience with this. A lot of people might not feel confident in this situation to know what to do, or not have the tools needed, we are really trying to get more education around naloxone to businesses and individuals,” she said.

“This can happen to anybody at any time,” Forster said. “If she would have had to wait for a paramedic or her friends didn’t call, she would have died.”

The pair is hoping to find out what happened to the woman after she went to the hospital.


To contact a reporter for this story, email Carli Berry or call 250-864-7494 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above.

News from © iNFOnews, 2020
iNFOnews

  • Popular vernon News
View Site in: Desktop | Mobile